Alert archive / Wyoming / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Riverton, WY

June 6, 2018Johnson County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 6, 2018, 6:07 PM MDT for Johnson County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 6:07 PM MDT (00:07 UTC)
Expired
Jun 6, 2018, 9:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 183 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WGUS55 KRIW 070007
FFWRIW
WYC019-070300-
/O.NEW.KRIW.FF.W.0009.180607T0007Z-180607T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
607 PM MDT WED JUN 6 2018

The National Weather Service in Riverton has issued a

* Flash Flood Warning for...
  Central Johnson County in north central Wyoming...

* Until 900 PM MDT.

* At 606 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Lost Cabin Campground.

This includes Interstate 25 between mile markers 277 and 289.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4421 10662 4403 10656 4407 10703 4424 10699

$$

Meunier
1 follow-up statement
368 
WGUS75 KRIW 070153
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
753 PM MDT WED JUN 6 2018

WYC019-070300-
/O.CON.KRIW.FF.W.0009.000000T0000Z-180607T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-
753 PM MDT WED JUN 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL JOHNSON COUNTY...

At 750 PM MDT, Doppler radar indicated up to two inches of rain had 
fallen across the Crazy Woman Creek drainage from thunderstorms this 
evening. Stronger thunderstorms had moved out of the area. Flash 
flooding is likely occurring in some areas.  

Some locations that will experience flooding include...
Lost Cabin Campground.

This includes Interstate 25 between mile markers 277 and 289.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4421 10662 4403 10656 4407 10703 4424 10699

$$

Meunier

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 1:40 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 6, 1:40 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
140 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Saturday) Issued at 1250 PM
MDT Wed Jun 6 2018

The cold front snuck through areas east of the divide overnight
while everyone was sleeping without any fanfair. What this front
did was lay down the ground work for potentially strong
thunderstorm activity with a potent sfc based moisture field. Sfc
dew points are in the mid and upper 50s across much of the area
east of the divide. The first shortwave we will experience across
the CWA today that was over SLC this morning is already producing
lightning along the Teton/Sublette County line. However, dew
points are in the upper 20s and 30s west of the divide where
capes will be lower. This shortwave should arrive east of the
divide between 22Z and 23Z this afternoon where it will bisect the
front as it enters the slight risk area over Central Wyoming east
of the divide where the juicier dew points are in place. Capes
will be as high as 2500 to 3000 across this area where large hail
and damaging winds are a strong possibility in some areas. The
shortwave to follow that was over Southern utah earlier today
will be arriving in Central Wyoming around 03Z this evening. This
shortwave has cooler air aloft asct with it. Therefore, the
strongest thunderstorm activity for the day will likely occur
early this evening, east of the divide. Even areas like Casper
that earlier had a broken deck of post frontal stratocu cleared
out by 11 am this morning. So this area will likely have the
toughest time breaking the cap this afternoon,.so it appears that
areas of Central Wyoming west of the Casper Arch and the Big Horn
Mtns stand the best chance of seeing any thunderstorms that become
potentially severe as the cap is weaker there, yet dew points are
fairly high. Wind directional shear is expected given the low
level south/southeast winds but the wind speed will be lacking so
the tornado threat is fairly minimal. T storms should persist
after midnight tonight as this last shortwave tracks across our
northeast zones.

On Thursday, our northern zones will be under a slight risk as the
area of ample mstr/instability/"ring of fire" shifts northeast as
does the sfc front with the added element of the dry line moving
in from the southwest. Otherwise, hot and dry weather will become
established as the upper high over the South central United States
begins to build in from the south. For the rest of the week,
Friday and Saturday, the weather will trend toward warm to hot
and dry with the min RH 10 to 15 percent across the zones across
the south half of the CWA. Many areas east of the divide should
reach the low 90s by Saturday along with a gradual increase in
southwesterly breezes.

.LONG TERM...(Saturday night through Wednesday) Issued at 1250 PM
MDT Wed Jun 6 2018

Hot and windy to start this period with elevated fire weather
threat with very low rh's, very warm temps and very low rh's.
Negatively tilted trough clips the nwrn corner on Sunday with risk
of some stronger tstms. Cold front swings across on Sunday with
strong sw wind ahead of it and w through n behind it. Front will
be dry for most of the area except the far north. Monday will be
not as warm but still quite dry and windy with continued elevated
fire weather threat. Generally dry wly flow Tuesday through
Wednesday with mild temps. Some model differences show up by the
end on whether another disturbance approaches from the w/nw or
maybe even some moisture around the periphery of the over the srn
high plains but will keep a generally dry and warm forecast going.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued
at 1250 PM MDT Wed Jun 6 2018

Widely scattered to scattered thunderstorms are expected through
this evening, some of which may be quite strong to severe (with
large hail potential and 60 mph or greater wind gusts). The
strongest storms will be east of the divide. Most of this activity
should be east of the area by 06z Thursday. Some MVFR ceilings
and patchy fog may develop east of the Divide, especially along
and east of Interstate 25 as skies clear early Thursday morning.
Thursday will be much drier with only isolated thunderstorms
possible across the north. A strong storm is possible in northern
Johnson County Thu afternoon.

&&

.FIRE WEATHER...
Issued AT 1250 PM MDT Wed Jun 6 2018

A weather system will cross the area today and bring late afternoon
and evening showers and thunderstorm, mainly to the northern half
of the state. Some storms could become strong to severe with
large hail and damaging winds, especially in the Big Horn Basin
and Johnson County. Relative humidity will fall under 15 percent
in southern Wyoming, but remain above critical levels elsewhere.
The minimum relative humidity will be down around 10 to 15
percent Thursday in the southern zones. Mixing and smoke
dispersal will range from fair in some of the basins to excellent
in southeastern Sweetwater County.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 6, 1:21 AM MDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
121 AM MDT Wed Jun 6 2018

WYZ001>020-022>030-071200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
121 AM MDT Wed Jun 6 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered afternoon and evening thunderstorms. Some
storms will likely become severe in northern and eastern areas
with large hail and damaging winds the main threat. The main areas
of concern will be the Big Horn Basin, Johnson County and northern
Fremont County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Isolated to widely scattered thunderstorms over
northern areas. A few strong thunderstorms possible mainly over
the northern Big Horn Basin and Johnson County.

Friday...Isolated afternoon and evening thunderstorms mainly over
the north.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph and hail.
Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 6, 4:38 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
438 PM MDT WED JUN 6 2018

WYZ007-009-020-062315-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Natrona
County Lower Elevations-
438 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA COUNTY UNTIL
515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waltman Rest Area along US Highway 20/26 moving northeast at 30 mph.

Dime size hail, heavy rain, and winds in excess of 40 mph will be
possible with this storm. Heavy rain and hail are likely to cover
the highway as this storm moves northeast near Waltman.

This strong thunderstorm will be near...
  Hiland and Waltman Rest Area around 445 PM MDT.
  Waltman around 450 PM MDT.
  Hell's Half Acre around 455 PM MDT.

Other locations impacted by this storm include Arminto.

LAT...LON 4288 10718 4291 10722 4291 10725 4290 10725
      4295 10747 4335 10732 4323 10677
TIME...MOT...LOC 2237Z 220DEG 25KT 4301 10727

CNJ
Special weather statement, Jun 6, 4:50 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
450 PM MDT WED JUN 6 2018

WYZ007-017-062330-
Owl Creek and Bridger Mountains-Wind River Basin-
450 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moneta, or 12 miles east of Shoshoni, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm in some areas.

This strong thunderstorm will be near...
  Moneta around 455 PM MDT.
  Lysite around 505 PM MDT.
  Lost Cabin and Lost Cabin Gas Plant around 515 PM MDT.

LAT...LON 4329 10738 4328 10741 4329 10742 4329 10752
      4324 10751 4306 10797 4312 10807 4344 10774
TIME...MOT...LOC 2248Z 223DEG 27KT 4319 10786

Lipson
Special weather statement, Jun 6, 5:02 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
502 PM MDT WED JUN 6 2018

WYZ001-012-013-062330-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
502 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 530 PM
MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm over
Moran Bay, or 11 miles west of Moran Junction, moving north at 40
mph.

Half inch hail, brief heavy rain, dangerous lightning, and winds of
40 to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Colter Bay Village around 505 PM MDT.
  South Entrance around 530 PM MDT.

Other storms in southern Yellowstone National Park will impact areas
from South Entrance to around Grant Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Jackson Lake , get out of the water and move indoors
or inside a vehicle. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4367 11054 4370 11096 4436 11093 4435 11028
TIME...MOT...LOC 2300Z 196DEG 34KT 4387 11074

CNJ
Special weather statement, Jun 6, 5:27 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
527 PM MDT WED JUN 6 2018

WYZ009>011-070015-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
527 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 615 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Buffalo, moving north at 10 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Buffalo around 615 PM MDT.

Other locations impacted by this storm include Lost Cabin Campground.

This includes the following highways...
 Interstate 25 between mile markers 281 and 298.
 Interstate 90 between mile markers 62 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4404 10667 4412 10699 4438 10684 4429 10649
TIME...MOT...LOC 2327Z 200DEG 7KT 4420 10675

Meunier
Special weather statement, Jun 6, 5:39 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
539 PM MDT WED JUN 6 2018

WYZ001-012-013-070015-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
539 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 615 PM
MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of South Entrance, moving northeast at 30 mph. Other
thunderstorms were located to the south across Grand Teton National
Park, also moving northeast.

Pea-sized to one-half inch diameter hail, winds around 40 mph, and
dangerous lightning will be possible with these storms.

This strong thunderstorm will be near...
  South Entrance around 545 PM MDT.
  Heart Lake around 610 PM MDT.
  South Arm Of Lake Yellowstone around 615 PM MDT.

Other locations impacted by this storm include Jackson Lake, Flagg
Ranch Village, and Colter Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Jackson Lake, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught
on the water in a thunderstorm.

&&

LAT...LON 4367 11033 4372 11093 4447 11094 4449 11019
TIME...MOT...LOC 2337Z 206DEG 25KT 4404 11060

CNJ
Special weather statement, Jun 6, 5:50 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
550 PM MDT WED JUN 6 2018

WYZ004-070030-
North Big Horn Basin-
550 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN COUNTY
UNTIL 630 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Otto, or 10 miles west of Basin, moving northeast at 45 mph.

Dime size hail and wind gusts to around 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Basin around 605 PM MDT.
  Greybull around 610 PM MDT.
  Shell around 625 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4464 10781 4417 10767 4417 10852 4443 10852
TIME...MOT...LOC 2349Z 244DEG 38KT 4434 10825

CNJ

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:16 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie44 min
Jun 6, 6:21 PM MDTSpecial Weather StatementRIWWashakie24 min
Jun 6, 6:34 PM MDTSpecial Weather StatementRIWJohnson41 min
Jun 6, 6:43 PM MDTSevere Thunderstorm WarningRIWBig Horn, Washakie47 min
Jun 6, 6:52 PM MDTFlash Flood WarningRIWHot Springs3 hr
Jun 6, 6:52 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie38 min
Jun 6, 7:01 PM MDTSpecial Weather StatementRIWHot Springs44 min
Jun 6, 7:14 PM MDTFlash Flood WarningRIWWashakie3 hr
Jun 6, 7:23 PM MDTSevere Thunderstorm WarningRIWBig Horn, Johnson21 min
Jun 6, 7:46 PM MDTSpecial Weather StatementRIWBig Horn44 min
Jun 6, 8:17 PM MDTSpecial Weather StatementRIWFremont43 min
Jun 6, 8:31 PM MDTSpecial Weather StatementRIWBig Horn44 min
Jun 6, 8:57 PM MDTFlash Flood WarningRIWJohnson3 hr
Jun 6, 9:56 PM MDTSpecial Weather StatementRIW49 min
Jun 7, 2:20 PM MDTSpecial Weather StatementRIW25 min
Jun 7, 2:52 PM MDTSpecial Weather StatementRIWBig Horn23 min
Jun 7, 3:15 PM MDTSpecial Weather StatementRIWBig Horn30 min
Jun 7, 3:19 PM MDTSpecial Weather StatementRIW41 min
Jun 7, 3:45 PM MDTSpecial Weather StatementRIWWashakie45 min
Jun 7, 3:46 PM MDTSpecial Weather StatementRIWJohnson29 min
Jun 7, 4:05 PM MDTSpecial Weather StatementRIWHot Springs25 min
Jun 7, 4:07 PM MDTSpecial Weather StatementRIWBig Horn23 min
Jun 7, 4:13 PM MDTSpecial Weather StatementRIWBig Horn32 min
Jun 7, 4:15 PM MDTSpecial Weather StatementRIWJohnson45 min
Jun 7, 4:30 PM MDTSpecial Weather StatementRIWHot Springs30 min
Jun 7, 4:35 PM MDTSpecial Weather StatementRIWWashakie25 min
Jun 7, 4:46 PM MDTSpecial Weather StatementRIWHot Springs29 min
Jun 7, 4:59 PM MDTSpecial Weather StatementRIWJohnson31 min
Jun 7, 5:01 PM MDTSpecial Weather StatementRIWWashakie29 min
Jun 7, 5:08 PM MDTSpecial Weather StatementRIWHot Springs37 min
Jun 7, 5:31 PM MDTSpecial Weather StatementRIWJohnson29 min
Jun 7, 5:36 PM MDTSpecial Weather StatementRIWWashakie24 min
Jun 7, 5:39 PM MDTSpecial Weather StatementRIWWashakie36 min

Nearby

Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.